Thunderstorm Wind, Red Willow
- When
- August 28, 4:56 PM MST
- Where
- Red Willow County, 5 mi N of Mc Cook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.267, -100.617
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 4:31 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 531 PM MDT SUN AUG 28 2005 .UPDATE...HAVE INCREASED POPS SLIGHTLY THROUGH MIDNIGHT TO BETTER REPRESENT AREAL COVERAGE OF THUNDERSTORMS CURRENTLY MOVING INTO THE FAR NORTHERN PORTIONS OF THE FORECAST AREA. LATEST KGLD RADAR SHOWING GOOD COVERAGE OF THUNDERSTORMS MOVING SOUTH AT 15 TO 20 MPH. THIS BROKEN LINE OF STORMS IS ON THE RIGHT REAR QUAD OF UPPER JET/500 TROUGH AND POCKET OF 700-500 MOISTURE. 18Z NAM HAS A FAIRLY REPRESENTATIVE HANDLE ON QPF AND DYNAMICS. FOR THE UPDATE I HAVE EXRAPOLATED THE CURRENT MOVEMENT THROUGH 3Z WHICH PLACES THE ACTIVITY AS FAR SOUTH AS INTERSTATE 70. AFTER 3Z CONFIDENCE IS A BIT LESS. WE DO HAVE SOME LINGERING DYNAMICS AND MOISTURE AS WELL AS SOME INSTABILITY. WE WILL HAVE LOST SOME HEATING BUT A SOUTHWEST LOW LEVEL JET DOES DEVELOP. CURRENT THINKING IS TO INCREASE AREAL COVERAGE TO 40 PERCENT FOR NOW AS NAM CONTINUES ACTIVITY THROUGH ARE SOUTHERN FORECAST AREA BETWEEN 3Z AND 6Z. BY OR SHORTLY AFTER MIDNIGHT THINGS SHOULD DECREASE RAPIDLY AS UPPER JET AND 500 TROUGH LIFT OUT OF THE AREA. THIS IS ALREADY HANDLED IN THE GRIDS SO ONLY SOME TWEAKING UP TO 6Z IS NEEDED. I DID ADJUST DOWN THE CLOUD GRIDS FOR THE NEXT FEW DAYS AS MOISTURE IS RATHER MINIMAL. THIS ALSO MESHES BETTER WITH OUR NEIGHBORS GRIDS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT SUN AUG 28 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1146 AM CDT SUN AUG 28 2005 /1046 AM MDT SUN AUG 28 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT MOISTURE AND ABUNDANT SUNSHINE WILL CAUSE THE AIR MASS TO BECOME MORE UNSTABLE THIS AFTERNOON. A WEAK FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM NORTH TO SOUTH LATER THIS AFTERNOON INTO TONIGHT...AND CAUSE WIDELY SCATTERED THUNDERSTORMS TO DEVELOP. AT THIS TIME...THE MOST LIKELY AREA FOR THUNDERSTORMS TO DEVELOP WILL BE FROM YUMA COUNTY EASTWARD ALONG THE NEBRASKA AND KANSAS BORDER. AFTER THESE STORMS DEVELOP...THEY WILL MOVE ACROSS THE REST OF NORTHWEST KANSAS DURING THE EVENING. ENOUGH SHEAR AND INSTABILITY WILL BE PRESENT THAT A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR...AND CAUSE SOME LOCALIZED FLOODING IN AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A DRY MONDAY...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY INTO WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. AFTER THAT THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BULLER/LAMMERS
The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465241.